Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 445, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 29, 2016, 11:48 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2016, 11:48 PM MDT (05:48 UTC)
- Expired
- Jul 30, 2016, 12:30 AM MDT
- In force
- 42 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 5.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 305 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 2718 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
459
WUUS53 KGLD 300548
SVRGLD
COC017-063-300630-
/O.NEW.KGLD.SV.W.0445.160730T0548Z-160730T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1148 PM MDT FRI JUL 29 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
NORTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 1230 AM MDT
* AT 1148 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTH
OF BETHUNE...OR 17 MILES SOUTHEAST OF STRATTON...MOVING EAST AT 10
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN KIT CARSON AND NORTH CENTRAL CHEYENNE COUNTIES IN EAST
CENTRAL COLORADO.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 168 AND 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3900 10246 3914 10249 3919 10226 3903 10220
TIME...MOT...LOC 0548Z 258DEG 10KT 3908 10244
HAIL...1.25IN
WIND...60MPH
$$
JN1 follow-up statement
705
WWUS53 KGLD 300626
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1226 AM MDT SAT JUL 30 2016
COC017-063-300635-
/O.EXP.KGLD.SV.W.0445.000000T0000Z-160730T0630Z/
KIT CARSON CO-CHEYENNE CO-
1226 AM MDT SAT JUL 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIT CARSON AND
NORTH CENTRAL CHEYENNE COUNTIES IN EAST CENTRAL COLORADO WILL EXPIRE
AT 1230 AM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3900 10246 3914 10249 3919 10226 3903 10220
TIME...MOT...LOC 0622Z 258DEG 10KT 3908 10244
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 11:23 PM MDT, 25 minutes earlier.
Area forecast discussion, Jul 29, 11:23 PM MDT, 25 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1123 PM MDT FRI JUL 29 2016 .SHORT TERM...(This evening through Saturday) Issued at 222 PM MDT Fri Jul 29 2016 Another tedious/uncertain precipitation forecast. Persistent and narrow band of light precipitation has been slowly decreasing through the day. This area had persistent cloud cover and much cooler temperatures and consequently will be much more stable. Main shortwave looks to move across the southwest quadrant of the area, south of where the light precipitation band is currently. The convective allowing models confirm that by taking a cluster of storms across that same area which was not adversely affected by the persistent cloud cover and light rain. So have slight chance to low chance in the far western and southern areas. The question is what to do with the rainfall forecast after midnight. Additional shortwave energy and mid level warm air advection work its way across the eastern portion of the area. Inserted slight chance there for after midnight which continues/lingers in the far east Saturday morning. Toyed with inserting fog into the grids later tonight and Saturday morning but decided against it since the Nam was the only model really indicating. The 18z run also reduced its area from the 12z run. Another shortwave trough moves in from the the west on Saturday. Inserted slight chance/low chance pops ahead of the shortwave on Saturday afternoon. .LONG TERM...(Saturday night through Friday) Issued at 203 PM MDT Fri Jul 29 2016 Chances for precipitation during the extended period looks favorable but there are different driving factors to create PoPs. As for Saturday night, the CWA starts to become engulfed in a ridge that is moving in from the west. The current NAM model run shows the region to be dry due to the ridge cutting off the moisture inflow from the southwestern states. Yet, the GFS has higher precipitation chances, especially in the eastern half of the CWA. This is primarily due to the moisture still moving into the region from the southwestern states and a shortwave moving through the mid-levels. So storms can not be ruled out at this time. Sunday through Tuesday, the pattern will be fairly consistent with the CWA being under a ridge. Embedded mid-level shortwaves are showing to move over the region each day and moisture from the Gulf of California will enhance storm potential each day. Wednesday shows an upper level flow pattern change over the CWA. A low pressure earlier in the week moves into the Pacific Northwest and begins to push along the USA, Canadian border. So come Wednesday, the ridge pushes east and troughing starts to impact the region bringing with it a cold front. So moisture being pulled up from Arizona and the cold front pushing through, precipitation chance are much more probable on that afternoon into the overnight hours. Thursday into Friday will change patter wise. For Thursday, the upper level pattern will push the trough east and create a zonal pattern, for the most part, over the CWA. As the day progresses a shortwave pushes through and enhances precipitation potential. Friday will start to see ridging that pushes in from the west. PoPs are still possible due to another embedded shortwave. Temperatures will increase into the mid to upper 90s Sunday through Wednesday and then drop into the 80s Thursday and Friday in the wake of the cold front. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1123 PM MDT Fri Jul 29 2016 For KGLD...mainly VFR with scattered mid clouds. MVFR possible from 10z-17z with bkn 010-025 and 5sm br. VCTS 06z-07z. winds SSE around 10kts w/ gusts to 20kts 17z-01z. For KMCK...VFR with scattered mid clouds. Winds ESE around 10kts w/ gusts to 20kts from 18z-00z. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...CLT AVIATION...JN
Hazardous weather outlook, Jul 29, 9:31 PM MDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 931 PM MDT FRI JUL 29 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-310345- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 931 PM MDT FRI JUL 29 2016 /1031 PM CDT FRI JUL 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT... THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS EVENING. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ALONG AND WEST OF A LINE FROM TRIBUNE TO BURLINGTON. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND ISOLATED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A MARGINAL RISK FOR SEVERE THUNDERSTORMS CONTINUES ON SATURDAY. ALTHOUGH COVERAGE WILL BE LIMITED...ANY STORM THAT DEVELOPS COULD PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS IN THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 29, 10:43 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1043 PM MDT FRI JUL 29 2016 COZ090-300500- YUMA COUNTY CO- 1043 PM MDT FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 1100 PM MDT... AT 1043 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHWEST OF ECKLEY...OR 10 MILES EAST OF YUMA...MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ECKLEY. LAT...LON 4018 10268 4027 10248 4011 10228 3997 10258 TIME...MOT...LOC 0443Z 327DEG 12KT 4017 10254 LUNDQUIST
Special weather statement, Jul 29, 11:19 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1119 PM MDT FRI JUL 29 2016 COZ091-092-300600- KIT CARSON COUNTY CO-CHEYENNE COUNTY CO- 1119 PM MDT FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND NORTH CENTRAL CHEYENNE COUNTIES IN EAST CENTRAL COLORADO UNTIL MIDNIGHT MDT... AT 1118 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF STRATTON TO 17 MILES SOUTH OF SEIBERT. MOVEMENT WAS SOUTHEAST AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCALLY HEAVY RAINFALL POSSIBLE. THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN KIT CARSON AND NORTH CENTRAL CHEYENNE COUNTIES IN EAST CENTRAL COLORADO. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 172 AND 178. LAT...LON 3914 10215 3885 10270 3902 10298 3926 10258 TIME...MOT...LOC 0518Z 305DEG 19KT 3927 10257 3905 10293 JN
Special weather statement, Jul 29, 11:42 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1142 PM MDT FRI JUL 29 2016 COZ091-092-300630- KIT CARSON COUNTY CO-CHEYENNE COUNTY CO- 1142 PM MDT FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO UNTIL 1230 AM MDT... AT 1141 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BETHUNE TO 14 MILES NORTHEAST OF KIT CARSON. MOVEMENT WAS EAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... BURLINGTON...CHEYENNE WELLS...BETHUNE AND FIRSTVIEW. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 425 AND 439. HIGHWAY 385 BETWEEN MILE MARKERS 145 AND 187. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3927 10211 3875 10231 3884 10270 3934 10248 TIME...MOT...LOC 0541Z 256DEG 31KT 3929 10247 3893 10263 JN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 10:43 PM MDT | Special Weather Statement | GLD | Yuma | 17 min |
| Jul 29, 10:50 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 40 min |
| Jul 29, 11:09 PM MDT | Flash Flood Warning | GLD | Yuma | 2 hr |
| Jul 29, 11:19 PM MDT | Special Weather Statement | GLD | Cheyenne | 41 min |
| Jul 29, 11:42 PM MDT | Special Weather Statement | GLD | Cheyenne | 48 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.